Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 213, NWS Dodge City, KS

July 14, 1997Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 1997, 6:37 AM CDT for Scott County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1997, 6:37 AM CDT (11:37 UTC)
Expired
Jul 14, 1997, 7:10 AM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2574 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 141139 RRA
SVRDDC
KSC171-141210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
637 AM CDT MON JUL 14 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 710 AM CDT
 
* SOME LOCATIONS AFFECTED
  SHALLOW WATER              BY 650 AM CDT

* AT 635 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES WEST OF SHALLOW WATER MOVING EAST AT 25 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

D.STEINMETZ/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:41 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 14, 4:41 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
440 AM CDT MON JUL 14 1997

PROBLEM FOR THE FCST IS THE BREAK OUT OF SHOWERS OVER THE
WESTERN PORTIONS OF THE CWA...LATEST LDS SHOWED EVEN SOME
LTG OVER AREAS JUST TO THE NW OF THE CWA. 88D IS INDICATING
THAT THE SHOWERS WERE INCRSG IN AREAL CVRG AND MOVG GENERALLY
EWD. LOOKS LIKE THE NORTHERN PORTIONS OF THE CWA WILL HAVE
THE BEST CVRG FOR SHOWERS WHILE THE SOUTHERN HALF WILL SEE
SCT CVRG. 00Z 500MB ETA HTS/VORT SHOWED A VORT LOBE FROM
SW WY THU SE CO IN THE WAKE OF THE STRNGER SYSTEM THAT
PUSHED THROUGH THE NORTHERN PLAINS. THIS WEAKER SYSTEM OVER THE
ROCKIES APPEARS TO BE LIFTING SOME MID-LEVEL MSTR TO PRODUCE
RW AND ISOLD TRW. THE ETA HAS THIS SYSTEM WEAKENING THIS
MORNING SO THAT THE THREAT OF RAIN WILL END ACROSS THE CWA
BY THIS AFTERNOON.

THE CLOUDS FROM THIS MORNING AND LEFT OVER CLOUDS INTO THIS AFTN
WILL HAVE AN IMPACT ON THE TEMPS TODAY...MSTLY OVER AREAS
AROUND HYS...DDC...AND GCK. AREAS ARND P28 WILL LIKELY SEE
ONLY SOME SCT CLDS TODAY AND WILL HAVE THE WARMEST TEMPS.
WENT BELOW FWC GUIDANCE ON TEMPS TODAY DUE TO THE CLOUDS
BUT WENT WITH GUIDANCE TEMPS BEYOND TODAY.

NEXT PROBLM CONCERNS THE RETURN OF TSTMS LATER IN THE FCST
PERIOD AS THE AREA WILL BE UNDER A WEAK NW FLOW REGIME.
THE ETA AND AVN HAVE A BETTER DEPICTION OF MSTR RETURNING TO
THE REGION TUES AFTN AND NIGHT. IF THESE MODELS ARE CORRECT...
TSTMS COULD DVLP OVER THE EASTERN COLO ROCKIES TUESDAY AFTN
AND PUSH INTO THE WESTERN CWA TUESDAY NIGHT. WENT ONLY LOW POPS
ON THIS ONE BECAUSE OF CONCERNS ABOUT THE WEAK FLOW ALOFT AND THE
POSSIBILITY OF MSTR NOT RETURNING AS FAST AS THE MODELS DEPICT
AND/OR MSTR CNVRGC WILL BE WEAK AS WELL.

.DDC...NONE

DDC 089/064 096/069 094 202
GCK 090/065 097/066 095 202
EHA 094/063 098/066 097 202
LBL 092/064 097/069 097 202
HYS 086/061 095/066 094 202
P28 095/067 099/073 100 101

D.STEINMETZ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:47 AM CDTSevere Thunderstorm WarningDDCGray33 min
Jul 14, 8:21 AM CDTSevere Thunderstorm WarningDDCGray34 min
Jul 14, 8:36 AM CDTSevere Thunderstorm WarningDDCFord34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.